Are SSRIs Associated With Decreases in Bone Density?

Chris Ballas, M.D. Health Guide
  • Two recent articles from the Archives of Internal Medicine suggest that SSRIs are associated with an increased rate of bone loss.


    In the first study, older women (average age 78) on and off SSRIs were followed for five years. The authors found both groups of women had decreases in bone density over 5 years, but that the rate was double in SSRI users: -0.49% vs. -0.8%


    In the second article, older men (average age 73) were followed, and decreases in bone density were about 5% greater in SSRI-using men.


    The authors propose that SSRIs effect on serotonin had something to do with the decreased bone density. Certainly this is logical: since SSRIs work through serotonin, if SSRIs do cause decreased bone density, it would have to be through serotonin.

    Add This Infographic to Your Website or Blog With This Code:


    The problem with this study is that, at best, it shows an association between SSRIs and decreases in bone density. But it doesn't even imply causality. There are dozens of other factors that could be causing this finding that have little to do with the medication itself. For example, people take SSRIs for depression. Is there a relationship between depression and lower bone density? There certainly is in cardiac pathology, strokes, etc. Or, is even depression a red herring, and it's something else? (For example, a general lack of mobility and exercise in depressed people, causing weaker bones. You will lose about 1% of your bone after a week of bed rest.)


    Another way to look at it is that the medication's association with the decreased bone density may be backwards: the type of person who develops weak bones (worse diet; lower exercise, etc.) is also the type of person who goes on SSRIs?


    Or does the medication cause some more directly related event to occur, so that the result is decreased bone density? For example, do people on SSRIs have just enough nausea, or just enough decrease in appetite, or increased craving for carbohydrates, such that they eat less calcium and Vitamin D? And before you say, "how much of a factor could that be?" keep in mind that the findings in women were 0.5% different. If you took your temperature, could you tell the difference between 98.7 and 98.2?


    While the study never claims to find causality, and while studies like these are needed to let doctors know what merits further study, this will not prevent TV or newspapers from proclaiming that "scientists discover Prozac weakens bones." And, even more unfortunately, it won't prevent many doctors from believing them.

Published On: June 25, 2007